Texas, 2019

Flooding and Hail in Texas, September 21, 2019

September 21, 2019 · NWS AMA · 3 events in 3 counties and zones

Isolated thunderstorms developed during the afternoon across the central Texas Panhandle, producing hail. Thunderstorms became more widespread during the evening across the southeast Texas Panhandle and produced minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Isolated thunderstorms developed during the afternoon across the central Texas Panhandle, producing hail. Thunderstorms became more widespread during the evening across the southeast Texas Panhandle and produced minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 11:14 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 21, 11:14 AM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1214 PM CDT Sat Sep 21 2019

.AVIATION...

For the 18z TAFs:

VFR conditions are expected at the terminals through the beginning
of the TAF. Thunderstorms are expected later this afternoon,
which could impact the terminals. Strong winds, hail, and
lightning are all possible this afternoon and through the evening
hours. During potential thunderstorm impacts there could be MVFR
conditions with low clouds and visibility restrictions due to
heavy rainfall. Additionally, there is a cold front coming
through later tonight which will result in a wind shift becoming
more northerly Sunday morning.

Guerrero

&&

.PREV DISCUSSION... /Issued 451 AM CDT Sat Sep 21 2019/

DISCUSSION...
The latest round of showers and thunderstorms currently moving across
the far southeast Texas Panhandle will continue tracking east and
northeast into western Oklahoma this morning. Another break in the
precipitation is then anticipated followed by redevelopment of more
showers and tstms later this afternoon and evening as the southern
end of an upper level trof of low pressure heads across the region
late today and tonight. This feature, plus a leeside surface trof
located over eastern CO and eastern NM acting as a low level
focusing feature, plenty of moisture, an unstable atmosphere, and
sufficient shear warrants the possibility that some storms may
become strong to severe, with wind gusts to around 60 mph to 65
mph and hail up to the size of quarters to perhaps half dollars
the primary hazards. In addition, the strongest storms will be
capable of producing heavy rainfall, which may lead to localized
flooding or flash flooding.

Lingering showers and tstms are expected across eastern sections
of the OK and TX Panhandles Sunday morning. Otherwise, drier
weather is slated for most of Sunday into Monday morning in
advance of the next upper level storm system. Also, a weak cold
front will move across the southern high plains very late Saturday
night and Sunday morning, with slightly cooler temperatures
anticipated.

Most 00Z medium range models now suggest the next upper level storm
system will settle into southern Arizona by Tuesday and meander around
that area through Wednesday, finally ejecting northeast across the
southern and central high plains around Thursday. Consensus model
pops are better this morning with only some minor adjustments
done. The amount of any tropical moisture from eastern Pacific
systems named Lorena and Mario that may get entrained into this
next upper level storm system late this weekend into early next
week remains in question. As it appears now, at least some
tropical moisture will likely get caught up in the flow associated
with this upper level low pressure system and impact parts of the
southwest states late this weekend into early next week. Dry
weather is then forecast to return to the forecast area Thursday
night through Saturday in the wake of this upper level storm
system.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Sep 21, 3:19 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
419 AM CDT Sat Sep 21 2019

OKZ001>003-TXZ001>020-317-212100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
419 AM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop today and tonight across much
of the Oklahoma and Texas Panhandles. A few storms may become strong
to severe, with wind gusts to around 60 to 65 mph and hail up to the
size of quarters the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible over eastern sections of the Oklahoma
and Texas Panhandles Sunday morning, and then across at least parts
of the area Monday afternoon through Thursday. Any storms that develop
are expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

02

In the hours before

Special weather statement, Sep 21, 2:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
306 PM CDT Sat Sep 21 2019

TXZ007-008-012-212030-
Hutchinson TX-Potter TX-Moore TX-
306 PM CDT Sat Sep 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON...
NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES UNTIL 330 PM
CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lake Meredith, or 22 miles west of Borger, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Fritch, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3554 10192 3585 10175 3572 10147 3562 10156
      3562 10162 3556 10162 3545 10173
TIME...MOT...LOC 2006Z 210DEG 20KT 3556 10178

TLH

The radar

The Amarillo radar (KAMA), 39 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail. Local standard time, as filed.

Hail, Potter

When
September 21, 2:24 PM CST
Where
Potter County, 24.75 mi ENE of Valle de Oro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.580, -101.700

Pea to dime size hail was reported near Lake Meredith.

Flood, Hutchinson

When
September 21, 3:26 PM CST
Where
Hutchinson County, 2.1 mi NW of Fritch to 1.49 mi WNW of Fritch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.650, -101.629

Localized street flooding was reported in the northwest part of Fritch.

Flood, Collingsworth

When
September 21, 8:00 PM CST
Where
Collingsworth County, 1.4 mi NNW of Wellington to 2.03 mi WSW of Wellington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.870, -100.226

The Sheriffs Office Dispatch received two separate calls about minor street flooding, including one on the northern edge of town on Highway 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856730, 856728, 856729.